Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

What can be the reason for sudden high fever?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 336 Questions
Hello, I'm asking a question for someone else, and it's not a shiness thing. My fiancee is in Europe right now, she has got symptoms that makes both of us nervous. The symptoms are:
- 38 degrees (Celsisus) to 38.8 degrees (Celsius) sudden fever surges;
- Especially in the morning and evening;
- Has been lasting for ten (10) days;
- Complained of slight weight loss;
- Had diarrhea for the first 2 days.

The context is:
- Just back from a humanitarian field mission in Central African Republic (6 months);
- Has taken antimalaria profilaxis regularly;
- Was taking the pill continuously to prevent her period because the place was very infection-prone;
- Has had blood tests, hospitalized in Norway for 3 days, HIV, epathitis, Mono, malaria all negative, liver indicators a little higher than normal.
Posted Sat, 14 Apr 2012 in Infections
Answered by Dr. Deepak Anvekar 29 minutes later

Thanks for the query,

From the history provided it seems that your fiance, might possibly have a infection of malaria or typhoid which are very common in the Central African Republic.

Though she had taken the antimalaria pill, it is not uncommon for individuals to have Malaria even up to a year after returning from a malarious area and even if initial blood tests show a negative result. In addition, please Note that Chloroquine is NOT an effective antimalarial drug in the Central African Republic and should not be taken to prevent malaria in this region.

The presence of fever, nausea, Jaundice (elevated Liver enzymes) weight loss, and diarrhea are indicators of the possibility of Typhoid or Enteric fever being the cause of her illness.

She might benefit by undergoing blood cultures, urine and stool tests to confirm the diagnosis of typhoid. In addition, serial testing with the Widal test might be confirmative for typhoid. Once diagnosis is confirmed she might need the treatment with antibiotics for at least 2 weeks to clear the infection. The choice of antibiotic would depend on the blood culture sensitivity.

In the mean time, Ibuprofen can be given to reduce the fever, body pain, etc. This medication of 400 mg dose, can be taken 3 times in day, once every 8 hours.

In addition, Cold sponges , adequate rest and plenty of oral fluids are essential.

I hope this helps.

Please feel free to consult me again if you have additional queries


Dr Anvekar.

Above answer was peer-reviewed by
Follow-up: What can be the reason for sudden high fever? 18 minutes later
Thank you very much for your answer, very sound.

In fact she was taking antovaquone/proguanil (Malarone) as profilaxis, she is vaccined against Typhoid fever (as emergency relief workers we get the vaccine fatpack, typhoid, hepat-A/B, Tentanos, Rabies and so on).
Now, my follow up question is:
- If she took malarone as profilaxis and stopped for 7 days, can she take it as treatment or must she wait a little (cause I know you cant use a profilaxis as treatment)?
- Is it safe for her to take the malarone treatment even if she had no malaria diagnosis (even though I'm pretty positive its malaria, I had it 5 times, she hasnt, but still I'm not a doctor).
In the end, I would think the problem is that both where she is (Italy) and where I am (Canada), doctors are not much familiar with tropical diseases...
Answered by Dr. Deepak Anvekar 19 minutes later
Hello Again,

Thanks for the prompt follow up,

The drug treatment of malaria depends on the type and severity of the attack. Typically, Quinine Sulphate tablets are used and the normal adult dosage is 600mg every twelve hours which can also be given by intravenous infusion if the illness is severe.

Malarone is a good drug and can be given as treatment in some cases of uncomplicated malaria. (if tests indicate the susceptibility of the parasite to the drug).

Yes, she can take Malarone, as treatment for malaria even if the disease is not diagnosed, but is clinically suspected. This is a very safe and Very well tolerated medicine and side effects are uncommon .

Yes, you may be right about the inexperience of doctors to handle tropical diseases as the incidence of cases of malaria in those regions would be very less.

I hope this helps to clear your doubts.

Please feel free to consult me again if you have additional queries


Dr Anvekar.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor